Alert archive / California / Freeze Warnings in 2020

Freeze Warning 9, NWS Eureka, CA

April 2, 20204 counties in California

NWS Eureka, CA issued this freeze warning at Apr 2, 2020, 2:08 PM PDT for 4 counties in California. It took effect at Apr 3, 2020, 2:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2020, 2:08 PM PDT (21:08 UTC)
In effect from
Apr 3, 2020, 2:00 AM PDT
Expired
Apr 3, 2020, 9:00 AM PDT
In force
7 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Lake County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 72 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WWUS76 KEKA 022108
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
208 PM PDT Thu Apr 2 2020

CAZ102-105-106-110-111-114-030515-
/O.NEW.KEKA.FZ.W.0009.200403T0900Z-200403T1600Z/
/O.NEW.KEKA.FR.Y.0019.200403T0900Z-200403T1600Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake County-
208 PM PDT Thu Apr 2 2020

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low
  as 29 expected. For the Frost Advisory, temperatures as low as
  33 will result in frost formation.

* WHERE...Del Norte Interior, Northern Humboldt Interior, 
  Southern Humboldt Interior, Northwestern Mendocino Interior, 
  Northeastern Mendocino Interior and Northern Lake County 
  Counties.

* WHEN...From 2 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ101-103-104-109-112-113-115-030515-
/O.NEW.KEKA.FR.Y.0019.200403T0900Z-200403T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake County-
208 PM PDT Thu Apr 2 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt, Mendocino Coast, Southwestern Mendocino 
  Interior, Southeastern Mendocino Interior and Southern Lake 
  County Counties.

* WHEN...From 2 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
336 
WWUS76 KEKA 030012
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
512 PM PDT Thu Apr 2 2020

CAZ102-105-106-110-111-114-031100-
/O.CAN.KEKA.FR.Y.0019.200403T0900Z-200403T1600Z/
/O.CON.KEKA.FZ.W.0009.200403T0900Z-200403T1600Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake County-
512 PM PDT Thu Apr 2 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Del Norte Interior, Northeastern Mendocino Interior, 
  Northern Humboldt Interior, Northern Lake County, Southern 
  Humboldt Interior and Northwestern Mendocino Interior Counties.

* WHEN...From 2 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ101-103-104-109-112-113-115-031100-
/O.CON.KEKA.FR.Y.0019.200403T0900Z-200403T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake County-
512 PM PDT Thu Apr 2 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt, Mendocino Coast, Southwestern Mendocino 
  Interior, Southeastern Mendocino Interior and Southern Lake 
  County Counties.

* WHEN...From 2 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
935 
WWUS76 KEKA 031043
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
343 AM PDT Fri Apr 3 2020

CAZ112-115-031600-
/O.UPG.KEKA.FR.Y.0019.000000T0000Z-200403T1600Z/
/O.EXA.KEKA.FZ.W.0009.000000T0000Z-200403T1600Z/
Southwestern Mendocino Interior-Southern Lake County-
343 AM PDT Fri Apr 3 2020

...FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 31.

* WHERE...Southwestern Mendocino Interior and Southern Lake 
  County Counties.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ102-105-106-110-111-114-031600-
/O.CON.KEKA.FZ.W.0009.000000T0000Z-200403T1600Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake County-
343 AM PDT Fri Apr 3 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29.

* WHERE...Del Norte Interior, Northeastern Mendocino Interior, 
  Northern Humboldt Interior, Northern Lake County, Southern 
  Humboldt Interior and Northwestern Mendocino Interior Counties.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ101-103-104-109-113-031600-
/O.CON.KEKA.FR.Y.0019.000000T0000Z-200403T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southeastern Mendocino Interior-
343 AM PDT Fri Apr 3 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Mendocino Coast, Coastal Del Norte, Southeastern 
  Mendocino Interior, Northern Humboldt Coast and Southwestern 
  Humboldt Counties.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
619 
WWUS76 KEKA 031531
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
831 AM PDT Fri Apr 3 2020

CAZ102-105-106-110>112-114-115-031645-
/O.EXP.KEKA.FZ.W.0009.000000T0000Z-200403T1600Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Northern Lake County-Southern Lake County-
831 AM PDT Fri Apr 3 2020

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

CAZ101-103-104-109-113-031645-
/O.EXP.KEKA.FR.Y.0019.000000T0000Z-200403T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southeastern Mendocino Interior-
831 AM PDT Fri Apr 3 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Apr 2, 4:33 AM PDT, 9 hours 35 minutes earlier.

Area forecast discussion, Apr 2, 4:33 AM PDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
433 AM PDT Thu Apr 2 2020

.SYNOPSIS...Pleasant weather is expected across the region through
Friday. Thereafter, a fast moving storm system will impact
northwest California Friday night into Saturday resulting in a
period of showery weather. A cold storm system is then forecast to
move across the region Sunday and Monday. Locally heavy mountain
snow will be possible along with isolated hail showers near the
coast.

&&

.DISCUSSION...A chilly airmass combined with clear skies has
allowed temperatures to drop to near or below freezing this
morning across much of the area. A few of the northern valleys
are seeing some clouds and have stayed slightly warmer. This
afternoon mainly clear skies and temperatures warming into the low
60s inland with mid 50s along the coast. There may be a very
light shower or two near the Oregon border this afternoon, but
very little coverage is expected. Tonight temperatures are
expected to be slightly warmer, but will still likely be near or
slightly above freezing. There may be a few more clouds around in
the north which might keep temperatures slightly warmer than the
current forecast.

Friday clouds are expected to increase as a fast moving system
brings starts to approach the area. Friday night into Saturday
morning a compact system brings a frontal boundary across the
area. This is expected to bring a quick shot of rain and snow to
the area. Most areas are expected to see a quarter to a half inch
of rain with local amounts up to an inch in the terrain favored
areas. Snow levels in most areas are expected to quickly rise to
over 5,000 feet, however, in eastern Trinity county they may
remain as low as 3,000 feet with the cold air trapped in the
valley. This is only expected to bring a few inches of snow since
the QPF amounts are not all that high. Confidence is low on the
exact snow levels and this will need to be watched.

Saturday afternoon and and evening the upper level trough moves
overhead bringing showers to the area. The models are not in good
agreement on how much instability there will be and if the coldest
air will line up with the peak heating of the day. There is the
potential for some thunder, but not enough to add it to the
forecast yet. There may be some small hail, but it is not expected
to be cold enough for it to widely accumulate. Snow levels will be
around 4,000 feet in most of the area, but may remain closer to
3,000 feet in eastern Trinity county.

Saturday night there looks to be a break before the next upper
level low moves in on Sunday. A front will bring a period of
steady rain followed by widespread showers as the colder air
slowly moves into the area. This system is expected to be colder
than the previous one. Models are showing decent instability in
the afternoon so have added thunderstorms to the forecast. Snow
levels with this system are expected to be 2,500 to 3,000 feet
which could bring snow to many of the highway passes. Models are
in decent agreement on this system, but it is still the type of
system that could shift slightly and the resulting weather would
be significantly different. Late Sunday night into Monday morning
there may be a lull in the showers, but these are expected to pick
up again over the inland areas in the afternoon. There is the
potential for additional thunderstorms as well. Tuesday and
Wednesday models have the upper level low slowly drifting to the
south of the area. There are some discrepancies in how fast this
will drop to the south and therefore how much showers will linger.
Chilly nights are expected with the cool airmass aloft and
freezing temperatures are likely if the valleys remain clear. MKK

&&

.AVIATION...VFR conditions are expected to continue the area today,
with gusty northerlies along the coast and occasional passing mid-
level clouds. Winds weaken later tonight, and there is a chance of
stratus development tonight in the Humboldt Bay region, potentially
bringing MVFR ceilings to KACV overnight. If these clouds develop,
they should mix out with daytime heating on Friday morning. /TDJ

&&

.MARINE...Northerly winds and short period seas will continue across
all zones today, and energy from the persistent mid- period NW swell
continues to linger this morning. Wind speeds and associated short-
period wave generation are expected to be see a mild pulse in
strength this afternoon downwind of Cape Mendocino, in a relatively
tight band centered about 10 to 20 miles offshore of the Mendocino
coast, before significantly weakening tonight. Localized gusts to 35
kt are possible within the core, extending from as far north as
Rockport southward past Pt. Arena. Wind speeds then linger around
SCY levels in this region through Friday afternoon before falling
apart overnight on Friday.

Northerlies across all zones break down Friday night, turning to
southerly on Saturday as another system approaches the coast. Seas
should continue to be dominated by locally generated short- period
waves through the rest of this week, until a small, mid- period west
swell potentially moves in this weekend. /TDJ

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 9 AM PDT this morning for CAZ101-103-109.

     Freeze Warning until 9 AM PDT this morning for CAZ102-104>106-
     110>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 AM PDT Friday for PZZ455.

     Small Craft Advisory until 9 AM PDT Friday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 2, 9:50 AM PDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
950 AM PDT Thu Apr 2 2020

CAZ101>106-109>115-031700-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
950 AM PDT Thu Apr 2 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-031700-
Northern Trinity-Southern Trinity-
950 AM PDT Thu Apr 2 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Locally heavy mountain snow will be possible across Trinity County
Friday night through early next week. Travel impacts will be possible
at pass level for portions of highway 36, highway 299 and highway 3.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:08 PM PDTFrost AdvisoryEKADel Norte, Humboldt, Lake, Mendocino19 hr
Apr 2, 2:11 PM PDTWinter Storm WatchEKA24 hr

Nearby

Freeze Warnings in California, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.